Michigan, 2008Lake-Effect Snow in Michigan, December 6 to 7, 2008
December 6 to 7, 2008 · NWS IWX · 3 events in 3 counties and zones
An Alberta Clipper tracked southeastward through the southern Great Lakes on Saturday December 6th. There were light snow accumulations of an inch or two from the morning into the early afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta Clipper tracked southeastward through the southern Great Lakes on Saturday December 6th. There were light snow accumulations of an inch or two from the morning into the early afternoon hours. Colder northwest winds filtered in behind this clipper, which led to multiple lake effect snow shower bands across southwestern Lower Michigan late Saturday afternoon through early Sunday morning the 7th. Snowfall amounts of 5-8 were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 6, 4:00 AM EST, 0 minutes earlier.
Area forecast discussion, Dec 6, 4:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EST SAT DEC 6 2008
.SHORT TERM...
...WINTER WEATHER TO IMPACT THE REGION TODAY AND TONIGHT...
TODAY THROUGH SUNDAY NIGHT
RATHER POTENT SHORTWAVE TROUGH AND ASSOCIATED SFC CYCLONE IS PUSHING
INTO THE GREAT LAKES REGION. AN AREA ON LIGHT TO MODERATE SNOW IS
ONGOING OVER PORTIONS OF IL/IN/WI IN THE WARM CONVEYOR BELT PORTION
OF THE SYSTEM...WHERE A 50 KNOT LL JET IS AIDING IN WEAK MOISTURE
ADVECTION AND CROSS ISOBARIC FLOW...LENDING TO UPGLIDE. VERY DRY
COLUMN AS INDICATED BY ILX AND DVN SOUNDINGS IS ACTING TO LIMIT
SNOWFALL SOMEWHAT...SUPPORTING WIDESPREAD VIRGA UNTIL SATURATION IS
REACHED. THIS IS EVIDENT IN THE DONUT HOLE SIGNATURES THAT WERE
OBSERVED AT DVN/ILX/AND LOT. REGARDLESS...ONCE SATURATION IS
REACHED...EXPECTING A PERIOD OF LIGHT TO MODERATE SNOW TO OVERSPREAD
THE REGION...SUPPORTING A QUICK BURST OF 1 TO 2 INCHES OF
SNOW...WITH 1 INCH AMOUNTS MORE THE NORM. RATHER ROBUST TROPOPAUSE
PRESSURE RISES COUPLED WITH STEEP MID LEVEL LAPSE RATES AND DECENT
MOISTURE CONVERGENCE WILL CONTINUE TO SO SUPPORT BROAD LIFT THROUGH
MUCH OF THE MORNING AND ACROSS THE FA.
HAVE FAVORED THE SREF AND GFS WRT QPF GUIDANCE WITH THE CLIPPER
SYSTEM...BUT OPTED FOR THE SUPPORT OF THE NAM12 FOR LAKE EFFECT
PROCESSES. ALSO UTILIZED THE RUC13 FOR ADDED GUIDANCE.
TODAY...CLIPPER SYSTEM WILL QUICKLY LEAVE GENERALLY 1 INCH OF
SNOWFALL ACROSS THE MAJORITY OF THE FA. IN ADDITION STAUNCH FLOW/A
RATHER TIGHT PRESSURE GRADIENT/STRONG FLOW ALOFT...45 TO 50 KNOTS OF
H95 GEOSTROPHIC FLOW/AND LINKED MOMENTUM UNDER CAA WILL SUPPORT
GUSTY WESTERLY WINDS. SUSTAINED WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS ARE EXPECTED THROUGH THE EVENING. THIS WILL ALLOW FOR AREAS OF
BLOWING AND DRIFTING SNOW...MAKING TRAVEL DIFFICULT IN SOME AREAS.
ROBUST CAA WITH H85 T/S DROPPING 5 TO 6C WILL HELP SUPPORT INCREASED
INSTABILITY OVER LK MI THIS AFTERNOON. WESTERLY FLOW AT FIRST WILL
LIMIT LK SNOW SHOWERS TO MAINLY MI THIS AFTERNOON. LL FLOW WILL
CONTINUE TO VEER BEHIND THE COLD FRONT...INCREASING THE FLOW FETCH
OVER LK MI...WITH PRECONDITIONED FLOW FROM LAKE SUPERIOR DEVELOPING.
A SECONDARY UPPER IMPULSE WILL ACT TO FURTHER INCREASE INVERSION
HEIGHTS ALREADY MODIFIED BY LAKE AGGREGATE EFFECTS FROM LK SUPERIOR.
THE NET EFFECT WILL BE LAKE INDUCED CAPES OF 500 TO 700 J/KG WITH MAX
UPWARD OMEGA IN THE DGZ. THIS WILL FAVOR THE DEVELOPMENT OF SEVERAL
INTENSE BANDS OF LK EFFECT SNOW...CONGEALING INTO ONE DOMINATE BAND
AS CONVECTIVE INFLUENCES EVENTUALLY OUTWEIGH WIND SHEAR EFFECTS.
NAM12 AND RUC 13 PROGS HAVE CONSISTENTLY BEEN SUPPORTING THE
PLACEMENT OF THIS BAND OVER EASTERN BERRIEN AND CASS COUNTIES. HIRES
WRF SIMULATIONS FURTHER SUPPORT THIS IDEA. SNOWFALL RATES OF 2 TO 4
INCHES PER HOUR ARE WILL BE POSSIBLE WITH AN INTENSE DOMINATE
BAND...ESPECIALLY IF THE LL MASS FIELD READJUSTS TO THE MESOSCALE
PROCESS...ENHANCING LL CONVERGENCE. HAVE ISSUED A WINTER STORM
WARNING FOR BERRIEN AND CASS COUNTIES...WITH 1 TO 2 INCHES OF
SNOWFALL THIS MORNING/PERIODS OF LAKE EFFECT SNOW THIS AFTERNOON
WITH AND ADDITIONAL 2 TO 3 INCHES POSSIBLE/BLOWING SNOW THROUGH THE
DAY AND NIGHT SIGNIFICANTLY REDUCING VISIBILITIES/AND ADDITIONAL
HEAVY LAKE EFFECT SNOW WITH AN ADDITIONAL 4 TO 8 INCHES POSSIBLE.
OPTED FOR A WINTER WEATHER ADV FOR ST. JOE IN/MI AND ELKHART FOR
COMBINATION OF LAKE EFFECT SNOW AND BLOWING SNOW WITH 3 TO 6 INCHES
POSSIBLE BY SUNDAY MORNING. IT IS QUITE POSSIBLE THAT LAGRANGE AND
MAYBE NOBLE COUNTIES MAY HAVE TO BE ADDED TO THE ADV AS CURRENT
MODEL GUIDANCE CERTAINLY HINTS AT A PERIOD OF INTENSE LL OMEGA
CENTERED OVER THESE COUNTIES. HEAVIEST LAKE SNOWS WILL OCCUR SAT
EVENING AND BEGIN TO DIMINISH SUN MORNING WITH FALLING INVERSION
HEIGHTS AND SFC RIDGING SHIFTING WINDS TO THE SW.
TEMPS WILL REMAIN COLD THROUGH THE PERIOD WITH HIGHS RAGING 10 TO 15
DEGREES BELOW NORMAL. HAVE OPTED TO UNDERCUT GUIDANCE TEMPS GIVEN
ANOMALOUSLY COLD CONDITIONS PRESENT.
&&
.LONG TERM...
...MONDAY THROUGH FRIDAY...
COMPLICATED AND LOW CONFIDENCE LONG TERM FORECAST DUE TO HIGHLY
ENERGETIC AND COMPLICATED MID AND UPPER LEVEL FLOW OVER PACIFIC AND
WESTERN NORTH AMERICA. STILL EXPECT BELOW NORMAL TEMPERATURES FOR A
LARGE PART OF THE PERIOD AND POTENTIAL FOR A MODERATE TO HEAVY
PRECIPITATION EVENT MID WEEK.
WATER VAPOR THIS MORNING SHOWS A VERY ENERGETIC PATTERN...SIMILAR TO
LAST YEAR ABOUT THIS TIME. AS DISCUSSED LAST NIGHT...MODELS LIKELY
NOT RESOLVING FEATURES OVER THE PACIFIC WELL GIVEN LIMITED SAMPLING
MEASURES. FIRST AREA OF CONCERN IS WITH IMPRESSIVE LOOKING
SUB-TROPICAL MOISTURE PLUME DEVELOPING NEAR 15N AND 120W. MODELS
TRYING TO PICK UP ON THIS BUT CONCERNED THEY ARE NOT NEAR STRONG
ENOUGH GIVEN DEPICTION IN WATER VAPOR. THIS AREA EXPECTED TO
CONTINUE SPREADING NORTHEAST AND WILL FEED INTO DEVELOPING MID LEVEL
LOW OFF OF CA COAST THAT WILL BECOME OUR WEATHER MAKER FOR MID WEEK.
SECONDARY AREA OF CONCERN IS WITH STRONG JET CORE NEAR 40N AND 150W.
MODELS DO SEEM TO HAVE A HANDLE ON THIS FEATURE...BUT GIVEN ITS
STRENGTH THERE IS SOME CONCERN WITH HOW IT WILL EVOLVE OVER WESTERN
CONUS. THIS IS A LARGE PART OF THE DIFFERENCES IN MODEL SOLUTIONS
FOR MID WEEK. IT WILL BE THE INTERACTION OF THESE TWO PACIFIC
FEATURES WITH THE MID LEVEL LOW ACROSS THE SOUTHWEST CONUS THAT
DETERMINES ITS EVOLUTION AND IMPACT ON OUR AREA. AS MENTIONED LAST
NIGHT...WE FELT MODELS WERE NOT HANDLING THIS ENERGY WELL AND A
STRONGER SYSTEM WAS EXPECTED. LATEST MEDIUM RANGE SOLUTIONS ARE
INDEED STRONGER...WITH GFS BEING THE STRONGEST.
COMPLICATIONS FOR OUR FORECAST AREA WILL BE WITH AMOUNT OF WARM AIR
ADVECTION AHEAD OF SYSTEM AND ITS ACTUAL TRACK. ECMWF WHILE WEAKER
IS FURTHER NORTH WITH STRONG WAA AND MOISTURE INFLUX INTO THE AREA
LATE MONDAY NIGHT AND TUESDAY...INDICATING A POSSIBLE HEAVY RAIN
EVENT. GFS IS STRONGER AND FURTHER SOUTH WITH COLDER AIR OVER
NORTHERN HALF OF FORECAST AREA...YIELDING A POSSIBLE RAIN EVENT
SOUTH AND SNOW NORTH. BOTH SOLUTIONS PLAUSIBLE AND AGAIN WILL LIKELY
NOT BE RESOLVED UNTIL SYSTEM GETS WITHIN RADIOSONDE NETWORK.
AGREEMENT LIES WITH SOME TYPE OF PRECIPITATION EVENT WITH POTENTIAL
FOR HEAVY PCPN SOMEWHERE IN THE WESTERN LAKES OR OHIO VALLEY REGION
FROM LATE MONDAY NIGHT INTO EARLY WEDNESDAY. HAVE INCREASED POPS
DURING THIS WINDOW WITH LIKELY POPS CENTERED ON TUESDAY. STAYED WITH
ALL SNOW MONDAY NIGHT WITH INITIAL COLDER AIR IN PLACE AND LOWER WET
BULB TEMPERATURES. ALSO STAYED WITH RAIN OR SNOW MENTION TUESDAY
GIVEN UNCERTAINTY IN TRACK AND THERMAL FIELDS.
BEYOND WEDNESDAY FEW CHANGES WERE MADE. MODELS CONTINUE TO INDICATE
SOME TYPE OF COLDER AIR INTRUSION BUT NOT NEAR AS STRONG AS 48 HOURS
AGO. THUS KEPT IDEA OF SLIGHTLY BELOW NORMAL TEMPERATURES. CLIPPER
SYSTEM POSSIBLE BY END OF WEEK BUT AGAIN QUITE A BIT OF DISAGREEMENT
IN MODELS SO NO CHANGES MADE.
SOME SIGNALS TO A PATTERN CHANGE WELL BEYOND DAY 7...TOWARD MID
MONTH. ENSEMBLES SHOWING WESTERN CONUS RIDGE BEING REPLACED BY DEEP
TROUGH WITH FLOW OVER OUR AREA BECOMING MORE SOUTHWEST AND POSSIBLY
ACTIVE.
&&
AVIATION.../06Z TAFS/
CLIPPER SYSTEM WILL MOVE THROUGH THE REGION DURING THE
PERIOD...BRINGING DETERIORATING FLIGHT CONDITIONS TO THE REGION.
EXPECTING A PERIOD OF MVFR CIGS/VISBY WITH THE SYNOPTIC SYSTEM AT
SBN AND FWA. THIS LINES UP WELL WITH MOS AND UPSTREAM OBS. STRONG
GUSTY SOUTHERLY WINDS WILL BE EXPECTED GIVEN VERY STRONG FLOW OFF
THE SFC AND A TIGHT PRESSURE GRADIENT IN PLACE. COLD FRONT WILL
PUSH THROUGH THE REGION LATE MORNING AND EARLY
AFTERNOON...ALLOWING WINDS TO VEER WESTERLY. GUSTS OF 25 TO 30
KNOTS WILL SUPPORT AREAS OF BLOWING SNOW...WHICH COULD ALLOW FOR
BRIEF VISBY REDUCTIONS ACROSS THE FA. LAKE EFFECT SNOWS WILL
DEVELOP AND SHIFT SOUTH INTO THE NORTHWEST FA...WITH IFR/LIFR
CONDITIONS LIKELY THERE BY EVENING IN A COMBINATION OF BLOWING
SNOW AND HEAVY LAKE SNOWS. HAVE TRENDED SBN IN THIS DIRECTION.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR INZ004-005.
MI...WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR MIZ077-078.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR MIZ079.
OH...NONE.
LM...GALE WARNING UNTIL 3 AM EST SUNDAY FOR LMZ043-046.
&&
SHORT TERM...JC
LONG TERM...LASHLEY
AVIATION...JCHazardous weather outlook, Dec 5, 5:49 AM EST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
549 AM EST FRI DEC 5 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
549 AM EST FRI DEC 5 2008 /449 AM CST FRI DEC 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW WILL COME TO AN END THIS AFTERNOON. AN ADDITIONAL
1 TO 2 INCHES OF SNOW IS POSSIBLE THIS MORNING BEFORE ENDING.
AREAS OF BLOWING AND DRIFTING CAN ALSO BE EXPECTED WITH STRONG
WEST WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW IS EXPECTED ON SATURDAY WITH 1 TO 2 INCHES OF SNOW
POSSIBLE...WITH THE HEAVIER AMOUNTS ACROSS FAR NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN. LAKE EFFECT SNOW IS EXPECTED TO
FOLLOW SATURDAY NIGHT INTO SUNDAY WITH ANOTHER 1 TO 3 INCHES
POSSIBLE IN FAVORED LAKE EFFECT AREAS.
THERE WILL BE ANOTHER CHANCE FOR SNOW MONDAY INTO TUESDAY ACROSS
THE ENTIRE AREA...POSSIBLY MIXED WITH RAIN ON TUESDAY. SOME
ACCUMULATIONS OF SNOW ARE POSSIBLE BUT IT REMAINS TOO EARLY TO
DETERMINE EXACT LOCATION AND AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
549 AM EST FRI DEC 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SUSTAINED WINDS OF 20 KNOTS WITH GUSTS TO 25 KNOTS ACCOMPANIED BY
WAVES UP TO 7 FEET WILL REMAIN HAZARDOUS FOR SMALL CRAFTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL BE ONGOING AT THE START
OF THIS PERIOD. THERE IS A GALE WATCH IN EFFECT FOR SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT FOR A PERIOD OF STRONGER
WINDS...WITH WAVES INCREASING TO NEAR 12 FEET.
IT IS LIKELY THAT CONDITIONS HAZARDOUS TO SMALL CRAFT WILL
CONTINUE WELL INTO NEXT WEEK WITH NUMEROUS WEATHER SYSTEMS
AFFECTING THE REGION.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Lake-Effect Snow, Cass
- When
- December 6, 4:00 AM EST to December 7, 8:00 AM EST
- Where
- Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Light snow developed ahead of an Alberta Clipper early Saturday morning and continued into Saturday afternoon. Lake-effect snow showers developed behind the clipper, with snowfall totals from the event ranging between 3 and 7 inches. There was a CoCoRaHS report of 6.2 just northwest of Dowagiac. The fallen snow, plus blowing and drifting snow with reduced visibilities, led to icy road conditions with a few accidents reported.
Lake-Effect Snow, Berrien
- When
- December 6, 4:00 AM EST to December 7, 7:00 AM EST
- Where
- Berrien forecast zone
- Reported by
- Trained Spotter
Snow fell Saturday into Saturday night, with snowfall totals of 4 to 8 inches reported across the county. Buchanan reported 8, while 7.1 were reported in Niles. The fallen snow, plus blowing and drifting snow with reduced visibilities, led to icy road conditions with a few accidents reported.
Lake-Effect Snow, Branch
- When
- December 6, 5:00 AM EST to December 7, 8:00 AM EST
- Where
- Branch forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.916, -85.059 (the zone’s center; the record gives no point)
Light snow developed ahead of an Alberta Clipper early Saturday morning and continued into Saturday afternoon. Lake-effect snow showers developed behind the clipper, with snowfall totals from the event ranging between 2 and 6 inches. There was a 24 hour report of 5.5 at Bronson. The fallen snow, plus blowing and drifting snow with reduced visibilities, led to icy road conditions with a few accidents reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, December 6, 20081 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 6 to 7, 2008$550,000 · 2 events
- Winter Weather in Pennsylvania, December 6, 20086 injured · 6 events
- Blizzard and Winter Storm in Michigan, December 6 to 7, 200811 events
- Winter Storm in Michigan, December 6 to 7, 20088 events
- Winter Weather in New York, December 6 to 7, 20084 events
- Winter Storm in West Virginia, December 6 to 7, 20082 events
- Heavy Snow in Maine, December 6 to 7, 20082 events
- High Wind in Wisconsin, December 6, 20081 event
- Winter Weather in Virginia, December 6 to 7, 20081 event
- Winter Weather in Maryland, December 6 to 7, 20081 event
- Avalanche in Colorado, December 6, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137210, 137211, 137212.